Thursday, July 21, 2011

Another Physician Speaks Out Against Versed

I grabbed this post from here;Colonoscopy Sedation Without Versed Isn't it odd that as you read through the comments they are almost UNIVERSALLY against Versed/Midazolam. That's because, contrary to the lies told by medical practitioners, this drug is for THEIR convenience, not your comfort or anxiety. Read my chart, one person, the crna Aaron, detected some illusive "anxiety" unknown to myself or anybody else there. (and there were scads of people around) EVEN IF I was experiencing some minor anxiety, (and who wouldn't when you have a crna who is trying to coerce you into having things you don't want, like sedation and g/a.) What's so life threatening about a little nervousness? It's absolutely ASININE to inject a person with poison to alleviate some quirk in the mind of the anesthesia nurse. This drug causes all kinds of problems for patients up to and including DEATH! At least you won't have any of that dangerous anxiety if they kill you with Versed! Here's the post;
Michael says:

Interesting thread; as a primary care provider and as a patient, I can verify that way too many people have significant problems with Versed (midazolam). It’s really a shame that this drug is used so much; many problems go unreported because they happen after the patient gets home and it’s hard for the patient to relate what’s happening to Versed administration. A physician in my group had a screening colonoscopy with 4mg versed and 100mcg fentanyl; doses that were certainly within range. Immediately after the colonoscopy, she became extremely fearful, had terrible nightmares and developed most of the common PTSD symptoms. Everyone told her that her symptoms were unrelated to the exam or the drugs; this is clearly nonesense. Six months later she still has serious memory and anger issues; I worked with her for nearly 20 years and she definitely has serious PTSD. I would avoid all Versed like the plague. Regarding the amnesic effect of propofol; it’s given in an induction dose, so you sleep and you are naturally unaware; patients wake up minutes after a propofol drip is stopped with no problems such as amnesia that I’m aware of. Adding small amounts of versed to propofol and fentanyl certainly decreases the amounts of drugs used, but at a cost: you get the undesirable versed effects and you lose the benefit of propofol. Even adding fentanyl to propofol makes no sense to me; with effective doses of fentanyl, a patient is slower to wake and likely to have a hangover. My previous colonoscopies were done without any drugs; I have seen too many patients have long-term memory loss from versed and other “sedation” drugs….My GI doc wanted to so my last colonoscopy with sedation, propofol only of course; docs rarely consent to amnesic benzos like versed, so I reluctantly agreed. I had a board-certified anesthesiologist do my case (not a nurse; CRNA are fine, but you don’t want an unsupervised nurse/CRNA giving you an induction drug like propofol). I’m in good shape and have no health issues; I got 500mg (yes, 50ml) of propofol for a 20 minute procedure. I was out completely and woke up with no hangover, no creepy amnesia, no problem. Too bad that everyone can’t afford to get propofol; many insurance plans only cover the cheaper amnesia drugs like versed because any nurse or physician can administer them.


I guess I'm not a stupid as crna's would like to imagine, because this PCP's thoughts parallel mine.


  1. I was doped up on fentanyl, versed, and propofol for a day and a half -- even on e mechanical vent for a day....flipped out, let AMA just a hour later, and tried to kill 3 people....I have not slept a full night since it happen 15 months ago...and cry almost everyday...I am now dying as complication from all the stress have made it to difficult to fight my AIDS of 22 yrs anymore. I went from a 900 t-cell to 100+. I am just hoping I die now so the emotional pain is over. a video I made - others are there too.

  2. I under went 2 cardiac interventions last week on two different days, and versed was heavily used. I remember during the first procedure hearing "starting versed bag #7" two days later I was under the medication again for the second coronary intervention.

    Up to a month before the procedure is lost to me. It seems like my short term memory was wiped clean. I began having horrible panic attacks, fits of uncontrolled shaking, and unshakeable feeling of doom.

    I ended up in the ER just 3 days after my release. The PA described mt symptoms as PTSD like, and I was given Ativan.

    I loose things, I put things in strange places. I am constantly forgetting what I am supposed to be doing. Forget about driving, holy cow, that's not even funny.

  3. I am so sorry this happened to you! No it's not funny at all. I am years out from my experience with the drug, and I'm still not back to normal. I am somewhat accustomed to my new normal. I'm going to use your comment as a teaching moment and also for my friends who, like you are dealing with the aftermath of this potent brain poison.